Alert archive / Texas / River Flood Warnings in 2016
River Flood Warning 183, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at May 27, 2016, 10:17 PM CDT for Harris County, Texas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2016, 10:17 PM CDT (03:17 UTC)
- Expired
- May 28, 2016, 5:20 AM CDT
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Harris County, TX
The radar
The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Greens Bayou at Houston (GBHT2). The gauge peaked at 55.51 ft at May 27, 2016, 8:00 PM CDT.
- Action stage
- 52 ft
- Minor stage
- 55 ft
- Moderate stage
- 56.5 ft
- Major stage
- 59.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at May 27, 8:42 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 27, 8:42 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
842 PM CDT FRI MAY 27 2016
.UPDATE...
The thunderstorm complex that's slowly pushed across the region
all day today has finally reached the Upper Texas coast and is
expected to continue to move into the Gulf through the remainder
of the evening hours. Harris County FWS gages have shown rain
rates in the 1-1.5"/hour range this evening and an additional 1-2"
of rain (with isolated higher amounts) will be possible as the
line clears the region. The main forecast update to retrend the
forecast based on latest observational data and drop the Flash
Flood Watch as the majority of the rain has pushed south of the
watch area. Have also added patchy fog where recent rainfall and
light winds will contribute to fog development. Already seeing a
few sites (College Station, Bryan, and Brenham) with visibilities
of 6 miles or less.Drier conditions are expected by early Saturday
morning, with overnight lows in the upper 60s to low 70s.
Huffman
&&
.PREV DISCUSSION... /ISSUED /
AVIATION...
Today's MCS nearing the coast at this time. However there are some
concerns with the west end of this line...which appears to be back
building further west. But having said that, it does look like the
entire line is continuing to slowly translate south. Will continue
to carry TSRA for IAH and points south. For sites to the north, we
are seeing IFR CIGS. Extrapolating the timing for the back edge of
the clouds has CLL clearing at/around 02Z, then to the I-45 corri-
dor at/around 06Z. Was on the fence about POPS for tomorrow after-
noon, but did opt for VCSH/VCTS at most sites given the trends the
last few days. 41
PREV DISCUSSION...
The latest water vapor imagery shows the upper level low over
CO/KS border with its trough axis stretching into central Texas.
Thunderstorm activity has formed north of a strong outflow
boundary which has become more oriented on the boundary and
training along it. Overall motion of the line of storms is to the
SE but individual storms are moving ENE/NE. This has allowed for
some hourly rain rates near 2-3 inches an hour over some of the
same areas that flooded last night and yesterday. Storms should
track into Houston over the next couple of hours before moving
east. The HRRR 18z run seems to have a decent handle on the
current evolution and pushes the convection towards the coast.
This really depends on whether storms become more organized and
cold outflow can push the boundary south. HRRR seems to fast with
this motion compared to current trends. Could see scattered storms
continue through the evening and slowly transition east out of SE
Texas by midnight.
Upper level ridging builds over SE Texas this weekend and into
early next week. Precipitable water values drop to under 1.5
inches so may only see an isolated storm with day time heating
each of Saturday and Sunday. Moisture increase back again late
Monday into Tuesday which will support higher rain chances as the
ridge breaks down. For the middle of next week the upper level
pattern becomes more amplified with an upper level trough forming
over the plains. A frontal boundary works south as well which will
be a focus for more thunderstorm activity. There may also be a
couple of week short wave troughs that move over the area to help
support thunderstorm activity. The 3 to 4 day break from heavy
rainfall should allow for much needed runoff and receding of
flooding. We will likely need to monitor the extended forecast
next week for another heavy rainfall threat.
MARINE...
Very strong onshore winds persisting across the coastal waters today
and expecting this pattern to linger through the rest of the aftn on
into the early evening hours as the associated line of storms across
SE TX moves offshore. These storms are forecast to move off to the E
and SE this evening with light/brief offshore winds in its wake.
However, onshore winds will be returning to the marine waters tomor-
row ow and will be prevailing the rest of this holiday weekend. With
the weather less active, winds and seas should also be lower.
The persistent fetch from Gulf combined with the strong onshore flow
have helped raise tide levels to near 3.3 feet above MLLW this aftn.
With the winds decreasing tonight, tides should follow suit as well.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 88 73 86 71 / 20 30 10 20 20
Houston (IAH) 72 89 73 88 71 / 60 30 10 20 10
Galveston (GLS) 80 85 78 84 77 / 60 20 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening FOR THE
FOLLOWING ZONES: Brazoria...Chambers...Galveston...
Matagorda.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Saturday FOR
THE FOLLOWING ZONES: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT Saturday FOR
THE FOLLOWING ZONES: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
Small Craft Advisory until 10 PM CDT this evening FOR THE
FOLLOWING ZONES: Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT Saturday FOR
THE FOLLOWING ZONES: Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...14Hazardous weather outlook, May 27, 4:24 AM CDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 424 AM CDT FRI MAY 27 2016 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON- JACKSON-LIBERTY-MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- WHARTON- 424 AM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT LOOK FOR PERIODS OF SHOWERS AND THUNDERSTORMS AS A SERIES OF DISTURBANCES MOVE ACROSS THE AREA. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. LOCALLY HEAVY RAINFALL, STRONG WINDS, FREQUENT LIGHTNING AND HAIL WILL ALL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WHILE SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE ON SATURDAY, SOME OF THE ACTIVITY MIGHT BE ABLE TO BECOME STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED TODAY AND MIGHT BE NEEDED ON SATURDAY.
In the hours before
Special weather statement, May 27, 4:54 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 PM CDT FRI MAY 27 2016
TXZ200-210>214-226-227-235>238-272245-
MATAGORDA TX-HARRIS TX-GALVESTON TX-AUSTIN TX-CHAMBERS TX-
BRAZORIA TX-JACKSON TX-WALLER TX-COLORADO TX-LIBERTY TX-WHARTON TX-
FORT BEND TX-
454 PM CDT FRI MAY 27 2016
...STRONG THUNDERSTORMS ACROSS WHARTON...HARRIS...SOUTHEASTERN
WALLER...NORTHWESTERN GALVESTON...CHAMBERS...NORTHERN BRAZORIA...
NORTHEASTERN MATAGORDA...FORT BEND...NORTHERN JACKSON...CENTRAL
COLORADO...SOUTHERN LIBERTY AND SOUTHEASTERN AUSTIN COUNTIES THROUGH
545 PM CDT...
AT 452 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR DEVERS TO 13 MILES EAST OF SUBLIME.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...BAYTOWN...MISSOURI CITY...
TEXAS CITY...FRIENDSWOOD...LA PORTE...DEER PARK...ROSENBERG...ALVIN...
DICKINSON...STAFFORD...SOUTH HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE...
KATY...SANTA FE AND SEABROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN TEXAS.
LAT...LON 2894 9680 2902 9683 2906 9694 2933 9656
2959 9684 2959 9683 3011 9461 3011 9445
2989 9444 2989 9436 2961 9436
TIME...MOT...LOC 2152Z 317DEG 18KT 2996 9458 2944 9658
HUFFMANSpecial weather statement, May 27, 7:09 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
709 PM CDT FRI MAY 27 2016
TXZ235-236-280045-
MATAGORDA TX-JACKSON TX-
709 PM CDT FRI MAY 27 2016
...STRONG THUNDERSTORMS ACROSS WEST CENTRAL MATAGORDA AND
SOUTHEASTERN JACKSON COUNTIES THROUGH 745 PM CDT...
AT 708 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OLIVIA...OR 10 MILES EAST OF PORT LAVACA...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALACIOS...POINT COMFORT...PORT ALTO...SCHICKE POINT...BLESSING AND
OLIVIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2858 9645 2860 9644 2863 9637 2864 9642
2872 9641 2871 9651 2863 9650 2862 9651
2861 9648 2864 9646 2868 9647 2861 9644
2859 9645 2860 9647 2861 9654 2866 9657
2866 9659 2896 9630 2873 9604 2856 9635
TIME...MOT...LOC 0008Z 232DEG 22KT 2865 9644
HUFFMANSpecial weather statement, May 27, 9:35 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
935 PM CDT FRI MAY 27 2016
TXZ236-237-280315-
MATAGORDA TX-BRAZORIA TX-
935 PM CDT FRI MAY 27 2016
...STRONG THUNDERSTORMS ACROSS COASTAL MATAGORDA AND
COASTAL BRAZORIA COUNTIES THROUGH 1015 PM CDT...
AT 934 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF FREEPORT...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN LAKE JACKSON...FREEPORT...CLUTE...SURFSIDE BEACH...JONES
CREEK AND OYSTER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2900 9557 2905 9511 2889 9520 2884 9527
2876 9557
TIME...MOT...LOC 0234Z 277DEG 32KT 2885 9543The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:09 PM CDT | Special Weather Statement | HGX | Matagorda | 36 min |
| May 27, 7:14 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more | 2 hr |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | HGX | Jackson, Matagorda | 14 min |
| May 27, 8:02 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 27, 8:06 PM CDT | Special Marine Warning | HGX | 84 min | |
| May 27, 8:16 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 5 days |
| May 27, 9:00 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Matagorda | 60 min |
| May 27, 9:05 PM CDT | Special Marine Warning | HGX | 85 min | |
| May 27, 9:26 PM CDT | Special Marine Warning | HGX | 64 min | |
| May 27, 9:35 PM CDT | Special Weather Statement | HGX | Brazoria | 40 min |
| May 27, 10:17 PM CDT | River Flood Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 3 days |
| May 27, 10:17 PM CDT | River Flood Warning | HGX | Harris | 16 hr |
| May 27, 10:29 PM CDT | Special Marine Warning | HGX | 91 min | |
| May 27, 10:40 PM CDT | Small Craft Advisory | HGX | 8 hr | |
| May 27, 11:48 PM CDT | Special Marine Warning | HGX | 87 min | |
| May 28, 1:51 AM CDT | Dense Fog Advisory | HGX | Brazos, Burleson, Washington | 6 hr |
| May 28, 9:16 AM CDT | River Flood Warning | HGX | Chambers, Harris, Liberty | 25 hr |
| May 28, 9:28 AM CDT | River Flood Warning | HGX | Harris | 35 hr |
| May 28, 9:28 AM CDT | River Flood Warning | HGX | Harris | 25 hr |
Nearby
River Flood Warnings in Texas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.